With cold and flu season comes an increased use of antibiotics such as amoxicillin. While most individuals will make it through their amoxicillin treatment with no issues, it isn’t uncommon for an amoxicillin rash to develop in some individuals.
What is an amoxicillin rash?
It is estimated that 5 to 10 percent of people, especially children, taking amoxicillin will develop a skin rash at some point during the course of the medication. The majority of these reactions are non-allergic and are caused by the virus itself, not an allergic reaction to the medication.
A non-allergic rash that occurs while taking amoxicillin will:
- Appear small but widespread pink spots, usually symmetrical in shape with some may be slightly raised
- Usually appear on days 5-7 from the start of amoxicillin
- Usually appears on the chest, abdomen, or back before moving to the face, arms, or legs
- This rash differs from hives in that gives are always raised and may change location
A rash while taking amoxicillin usually goes away within three days. It is not contagious and is usually not a cause for alarm. However, if you are experiencing difficulty breathing or swallowing or if the rash has become very itchy, please seek immediate care.
Are you concerned about your child’s skin?
Children are known to have sensitive skin and are sometimes more susceptible to certain skin conditions like amoxicillin rashes. If you have a concern, your local board-certified dermatologist is the best choice for care. Find a location nearest you to schedule an appointment.